5 doctors weighed in:

My 9 yesr old has broken out in hives this past week. We give him Benadryl (diphenhydramine) but they come back.Advice?

5 doctors weighed in
Dr. Gary Steven
Internal Medicine - Allergy & Immunology
2 doctors agree

In brief: Watch and wait

It's not uncommon for children to have bouts of hives for a few days.
As long as they go away with antihistamines, nothing serious is going on. Longer-acting antihistamines such as zyrtec (cetirizine) typically provide better results, and can be taken just once a day. If the hives keep coming back for a few weeks or more, see an allergist.

In brief: Watch and wait

It's not uncommon for children to have bouts of hives for a few days.
As long as they go away with antihistamines, nothing serious is going on. Longer-acting antihistamines such as zyrtec (cetirizine) typically provide better results, and can be taken just once a day. If the hives keep coming back for a few weeks or more, see an allergist.
Dr. Gary Steven
Dr. Gary Steven
Thank
Dr. Brian Novick
Internal Medicine - Allergy & Immunology

In brief: More Benadryl (diphenhydramine) but---

Hives without any breathing problems or swelling are common.
They can last for several days, and may require regular use of Benadryl (diphenhydramine) (or other antihistamine ). If they keep coming back you should see your doctor. Think about any new food, vitamins , etc that may have recently been started. This can help find the cause--- though often they just "occur" and no cause is found.

In brief: More Benadryl (diphenhydramine) but---

Hives without any breathing problems or swelling are common.
They can last for several days, and may require regular use of Benadryl (diphenhydramine) (or other antihistamine ). If they keep coming back you should see your doctor. Think about any new food, vitamins , etc that may have recently been started. This can help find the cause--- though often they just "occur" and no cause is found.
Dr. Brian Novick
Dr. Brian Novick
Thank
Dr. Jack Mutnick
Internal Medicine - Allergy & Immunology

In brief: Treatable

Hives have a million causes.
Very difficult to decipher the cause. Many times post-infectious (viral) hives can occur within 6 weeks of the infection. Sometimes foods. Most times very hard to figure out. The good news is that they went away with the benadryl (diphenhydramine). Try using an over-the-counter non-sedating antihistamine during the daytime hours and you can use the Benadryl (diphenhydramine) at nighttime.

In brief: Treatable

Hives have a million causes.
Very difficult to decipher the cause. Many times post-infectious (viral) hives can occur within 6 weeks of the infection. Sometimes foods. Most times very hard to figure out. The good news is that they went away with the benadryl (diphenhydramine). Try using an over-the-counter non-sedating antihistamine during the daytime hours and you can use the Benadryl (diphenhydramine) at nighttime.
Dr. Jack Mutnick
Dr. Jack Mutnick
Thank
Get help from a real doctor now
Dr. Christopher Crosby
Board Certified, Dermatology
12 years in practice
93K people helped
Continue
108,000 doctors available
Read more answers from doctors